Hail, Knox
- When
- June 3, 12:36 AM CST
- Where
- Knox County, 0.51 mi W of Wausa
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -97.540
Severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 2:24 PM CST, 10 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 324 PM CDT MON JUN 2 2008 .DISCUSSION... CONVECTION IS CREATING A MURKY PICTURE ACROSS THE REGION TODAY. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER TROUGH DIGGING INTO THE WRN US...WITH LOW CENTERED IN WA...AND BROAD UPPER RIDGE ACROSS THE CENTRLA US. SEVERAL WAVES WERE EVIDENT IN THE FOW...INCLUDING ONE IN CTRL NEB/KS ASSOCIATED WITH MRNG CONVECTION AS WELL AS WAVE IN WRN MN/ERN SD AND WEAK WAVE APPARENT IN NM. UPPER-LEVEL JET STREAK WAS NOTEDIN ERN ID/NWRN WY...WITH STRONG JET ALSO PUNCHING ASHORE IN PAC NW IN WAKE OF DIGGING UPPER LOW. 850MB LOW WAS CENTERED IN CO...WITH WARM FRONT EXTENDING EWD THROUGH KS INTO SRN MO. 16C DEWPOINTS HAD POOLED ALONG THE FRONT...BUT MOISTURE TONGUE EXTENDED NWD INTO WRN NEB/ERN SD...WITH 50KT LOW-LEVEL JET ON WARM SIDE OF FRONT. SURFACE FEATURES AT 19Z WERE MUDDLED DUE TO CONVECTIVE OUTFLOW. SURFACE LOW WAS CENTERED IN SERN CO/OK PANDHANDLE/SWRN KS...WITH WARM FRONT ACROSS SRN KS INTO SRN MO. A WEAK REMNANT BDRY COULD BE DRAWN IN ERN NEB FRM BETWEEN KONL/KYKN TO NEAR KAFK. VIS SATELLITE IMAGERY INDICATED CU FIELD ALONG THE REMNANT BDRY IN SERN NEB AS WELL AS IN NRN NEB...WITH CLOUD COVER IN CTRL NEB/NERN KS BEHIND MORNING MCS. FORECAST FOCUS IS ON PRECIP/CONVECTIVE CHANCES TNGT AND TOMORROW...THEN WED THROUGH THURS NT. NEAR-TERM FORECAST IS LOWER CONFIDENCE THAN USUAL AS MODELS ARE HAVING A TOUGH TIME REPRESENTING CURRENT CONDITIONS AND HAVE CONVECTIVE FEEDBACK ISSUES...AND SFC FEATURES HAVE BEEN CONTAMINATED BY CONVECTIVE OUTFLOW AND LINGERING CLOUDS. THINK CONVECTION WILL BE ABLE TO INITIATE NEAR WRN KS/NERN CO CLOSER TO THE SFC LOW WITH SHORTWAVE EJECTING OUT AHEAD OF SWRN LOW...THEN DEVELOP INTO MCS AS LOW-LEVEL JET IMPINGES LATER TNGT. BELIEVE MCS WOULD FOLLOW 850MB BDRY ACROSS KS INTO SERN NEB/SRN IA. IN ADDITION...TSRA CURRENTLY DEVELOPING IN WRN SD MAY ALSO BRUSH CWA TNGT. LACK OF CONFIDENCE IN TRACK OF MCS HAS HELD BACK POPS. WITH MOISTURE-RICK ENVIRONMENT...WILL NEED TO KEEP A CLOSE EYE ON THE TRACK OF HEAVIEST PRECIP...BUT WILL HOLD OFF ON ANY FLOOD/FLASH FLOOD HEADLINES UNTIL CONFIDENCE IMPROVES. WILL BE ENOUGH SHEAR AND MUCAPE FOR SEVERE THREAT WITH MCS TONIGHT AS WELL...BUT AGAIN...LACK OF CONFIDENCE IN TRACK WILL PRECLUDE NARROWING DOWN LOCATIONS MOST AT RISK. AFTER MCS EXITS THE AREA TMRW MRNG...EXPECT TO SEE AT LEAST A SHORT PERIOD OF PRECIP-FREE CONDITIONS AGAIN. HAVE HELD ONTO SCHC POPS FOR MUCH OF TUES/EARLY WED AS LITTLE TRIGGER WILL BE NEEDED TO PRODUCE AT LEAST ISOLATED TSRA GIVEN SFC LOW JUST TO THE SW AND 850MB FRONT IN THE VICINITY /LIKELY ACROSS NRN KS/...AS WELL AS POTENTIAL FOR WEAK SHORTWAVES TO MOVE THROUGH THE SWLY FLOW. BETTER CHANCE FOR PRECIP ARRIVES ON WED AFTN THOUGH...AS SFC WARM FRONT LIFTS INTO NEB/IA WITH STRONGER SHORTWAVE PUSHING NEWD OUT OF WRN LOW. STRONG LOW-LEVEL JET SHOULD BRING MOISTURE-RICH FLOW TO THE REGION...AND EXPECT AMPLE DESTABILIZATION IN THE WARM SECTOR AS WELL AS STRONG 0-6KM BULK SHEAR AND ENHANCED LOW-LEVEL SHEAR /PARTICULARLY NEAR THE BDRY/...WITH CONVECTION LINGERING INTO THE OVERNIGHT HRS. SHOULD SEE CONVECTIVE DEVELOPMENT AGAIN ON THURS AS SFC COLD FRONT APPROACHES ERN NEB. MODELS INDICATE SFC LOW REDEVELOPING SWWD ON WED NT/THURS MRNG...WHICH WOULD STALL THE SFC FRONT. MAIN UPPER LOW THEN EJECTS OUT OF THE W ACROSS THE PLAINS ON LATE THURS/FRI...DRAGGING THE COLD FRONT TOWARD THE MS VALLEY WITH IT. EXPECT TSRA ALONG THE FRONT ON THURS AS WELL...WITH POTENTIAL FOR SEVERE TSRA AGAIN ON THURS/THURS NT. IN WAKE OF EJECTING UPPER LOW...SWLY UPPER LEVEL FLOW BECOMES REESTABLISHED AS TROUGH AGAIN DIGS TO THE W. EXPECT A DAY OR TWO PERIOD WITH LITTLE PRECIP AS SFC RIDGE PASSES ACROSS THE AREA...BUT ONLY A BRIEF BREAK BEFORE ACTIVE PATTERN AGAIN ENSUES BY THE END OF THE WEEKEND INTO EARLY NEXT WEEK. HAVE KEPT TEMPS WELL ABOVE CLIMO FOR NEXT WKND WITH STRONG SWLY FLOW ALOFT AND STRONG WARM/MOIST AIR ADVECTION AT LOW/MID LEVELS. CONSIDERABLE MODEL DISCREPANCY EXISTS IN THE LONG TERM PERIODS...THUS HAVE JUST SCHC POPS SUN/MON WITH INDICATIONS OF A FRONTAL PASSAGE. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK THRU 03/18Z. ALTHOUGH THUNDERSTORMS MAY DEVELOP IN THE PLAINS... ATTEMPTING TO SPECIFY THE TIMING OF ANY THUNDERSTORM ACTIVITY AT ANY TAF SITE IS EXPECIALLY DIFFICULT WITH THIS FORECAST DUE TO A LACK OF CONFIDENCE IN THE STORM INITIATION AND TRACKS. HOWEVER...THE MORE LIKELY SCENARIO WOULD BE FOR CONVECTIVE DEVELOPMENT WELL TO THE WEST OF THE TAF SITES THIS AFTERNOON AND EVENING...THEN EVOLVING INTO A MCS WHICH WILL MOVE EAST LATE TONIGHT. THE AFFECTS OF THIS POTENTIAL MCS WOULD BE THUNDERSTORM ACTIVITY AS WELL AS POST-MCS IFR CONDITIONS WITH LOWER CIGS AND LOWER VSBYS IN STRATUS AND POSSIBLY FOG. OTHERWISE VFR CONDITIONS EXPECTED PRIOR TO ANY CONVECTIVE ACTIVITY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/NIETFELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT MON JUN 2 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 510 PM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. AT THIS POINT...IT APPEARS SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE TONIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 80...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT... WITH SEVERE STORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING...THEN AGAIN THURSDAY AND THURSDAY NIGHT. AS OF NOW...THURSDAY APPEARS TO HAVE THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER WHEN A COLD FRONT DROPS SOUTHWARD INTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. DEE
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 06:35 UTC.
8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm wind gusts estimated at close to 60 mph destroyed a metal farm outbuilding south of Coleridge.
Hail around 3/4 of an inch in diameter fell for a little under 10 minutes in Decatur.
Thunderstorm wind gusts estimated at over 60 mph downed a large tree which fell on 2 cars causing damage.
Reported near Interstate 80 and Cornhusker.
Thunderstorm wind gusts estimated at 65 mph near the intersection of Highway 75 and Business Route 75 knocked down 5 power poles and 2 stop signs. This prompted the closure of Business 75 until the power poles were repaired. Trees were also toppled or damaged in the area as were farm outbuildings.
Heavy rain caused flash flooding across State Spur 66 north of Douglas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94179, 94180, 116960, 94181, 94182, 94184, 94191, 94186, 94188, 94189, 94192, 94177.